9
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: not found
      • Article: not found

      Role of Metabolism in Drug-Induced Idiosyncratic Hepatotoxicity

      , ,
      Critical Reviews in Toxicology
      Informa UK Limited

      Read this article at

      ScienceOpenPublisher
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Related collections

          Most cited references173

          • Record: found
          • Abstract: found
          • Article: not found

          Human UDP-glucuronosyltransferases: metabolism, expression, and disease.

          In vertebrates, the glucuronidation of small lipophilic agents is catalyzed by the endoplasmic reticulum UDP-glucuronosyltransferases (UGTs). This metabolic pathway leads to the formation of water-soluble metabolites originating from normal dietary processes, cellular catabolism, or exposure to drugs and xenobiotics. This classic detoxification process, which led to the discovery nearly 50 years ago of the cosubstrate UDP-glucuronic acid (19), is now known to be carried out by 15 human UGTs. Characterization of the individual gene products using cDNA expression experiments has led to the identification of over 350 individual compounds that serve as substrates for this superfamily of proteins. This data, coupled with the introduction of sophisticated RNA detection techniques designed to elucidate patterns of gene expression of the UGT superfamily in human liver and extrahepatic tissues of the gastrointestinal tract, has aided in understanding the contribution of glucuronidation toward epithelial first-pass metabolism. In addition, characterization of the UGT1A locus and genetic studies directed at understanding the role of bilirubin glucuronidation and the biochemical basis of the clinical symptoms found in unconjugated hyperbilirubinemia have uncovered the structural gene polymorphisms associated with Crigler-Najjar's and Gilbert's syndrome. The role of the UGTs in metabolism and different disease states in humans is the topic of this review.
            Bookmark
            • Record: found
            • Abstract: not found
            • Article: not found

            Timing of new black box warnings and withdrawals for prescription medications.

            Recently approved drugs may be more likely to have unrecognized adverse drug reactions (ADRs) than established drugs, but no recent studies have examined how frequently postmarketing surveillance identifies important ADRs. To determine the frequency and timing of discovery of new ADRs described in black box warnings or necessitating withdrawal of the drug from the market. Examination of the Physicians' Desk Reference for all new chemical entities approved by the US Food and Drug Administration between 1975 and 1999, and all drugs withdrawn from the market between 1975 and 2000 (with or without a prior black box warning). Frequency of and time to a new black box warning or drug withdrawal. A total of 548 new chemical entities were approved in 1975-1999; 56 (10.2%) acquired a new black box warning or were withdrawn. Forty-five drugs (8.2%) acquired 1 or more black box warnings and 16 (2.9%) were withdrawn from the market. In Kaplan-Meier analyses, the estimated probability of acquiring a new black box warning or being withdrawn from the market over 25 years was 20%. Eighty-one major changes to drug labeling in the Physicians' Desk Reference occurred including the addition of 1 or more black box warnings per drug, or drug withdrawal. In Kaplan-Meier analyses, half of these changes occurred within 7 years of drug introduction; half of the withdrawals occurred within 2 years. Serious ADRs commonly emerge after Food and Drug Administration approval. The safety of new agents cannot be known with certainty until a drug has been on the market for many years.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Hepatic failure and lactic acidosis due to fialuridine (FIAU), an investigational nucleoside analogue for chronic hepatitis B.

              We describe severe and unexpected multisystem toxicity that occurred during a study of the antiviral nucleoside analogue fialuridine (1-(2-deoxy-2-fluoro-beta-D-arabinofuranosyl)-5-iodouracil, or FIAU) as therapy for chronic hepatitis B virus infection. Fifteen patients with chronic hepatitis B were randomly assigned to receive fialuridine at a dose of either 0.10 or 0.25 mg per kilogram of body weight per day for 24 weeks and were monitored every 1 to 2 weeks by means of a physical examination, blood tests, and testing for hepatitis B virus markers. During the 13th week lactic acidosis and liver failure suddenly developed in one patient. The study was terminated on an emergency basis, and all treatment with fialuridine was discontinued. Seven patients were found to have severe hepatotoxicity, with progressive lactic acidosis, worsening jaundice, and deteriorating hepatic synthetic function despite the discontinuation of fialuridine. Three other patients had mild hepatotoxicity. Several patients also had pancreatitis, neuropathy, or myopathy. Of the seven patients with severe hepatotoxicity, five died and two survived after liver transplantation. Histologic analysis of liver tissue revealed marked accumulation of microvesicular and macrovesicular fat, with minimal necrosis of hepatocytes or architectural changes. Electron microscopy showed abnormal mitochondria and the accumulation of fat in hepatocytes. In patients with chronic hepatitis B, treatment with fialuridine induced a severe toxic reaction characterized by hepatic failure, lactic acidosis, pancreatitis, neuropathy, and myopathy. This toxic reaction was probably caused by widespread mitochondrial damage and may occur infrequently with other nucleoside analogues.
                Bookmark

                Author and article information

                Journal
                Critical Reviews in Toxicology
                Critical Reviews in Toxicology
                Informa UK Limited
                1040-8444
                1547-6898
                October 10 2008
                January 2005
                October 10 2008
                January 2005
                : 35
                : 4
                : 325-361
                Article
                10.1080/10408440590935620
                2af78b4e-de53-47e0-835a-6a9b77839e87
                © 2005
                History

                Comments

                Comment on this article